Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Citalopram And Decreased Libido


  • Please log in to reply
6 replies to this topic

#1 backgroundnoises

backgroundnoises

    Just Registered

    ID: 51993

  • Just Registered
  • 2 posts
  • Gender:Female
  • Location:Canada

Posted 29 August 2010 - 10:08 PM

so i've been taking citalopram since march of this year. i'm on a 20 MG dosage, and until this month, everything was going fine. it seems i've completely lost my libido, all desire for any sexual interaction is gone. i've heard this is a common side effect, but no one told me that... i understand that they probably didn't because they don't want hypochondriacs to freak out, but it would have been nice to know ahead of time that there was something like... a 40% chance that my libido would go away, and that there's potentially a chance that it might never come back. as you can imagine, this is frustrating my boyfriend, and myself. he doesn't understand, and i don't know how to explain it to him. i'm going to call my doctor on monday, and book an appointment, but i don't know what else she might put me on. all i know is that if it keeps going on much longer, it's going to hurt my relationship (which is brand new. the sex is supposed to peter off after about a year, not a month). has anyone else ever had problems with this situation? how did you deal with it? how did you explain your lack of sexual desire to your partner in a way that made them understand that no amount of trying is going to get them anywhere? i just need a little bit of hope here... i spent the whole day in bed, and when i wasn't sleeping, i was crying. i could really use some guidance.

#2 stateofplay

stateofplay

    Newbie

    ID: 51268

  • Newbie
  • Pip
  • 22 posts

Posted 30 August 2010 - 08:51 AM

I also have a complete loss of Libido, nothing turns me on anymore. I have been on Citalopram for quite a few months now, I am on 30mg a day, I am a 41 year old male working full time.

This sex drive issue is making me want to stop taking the tablets, but I would imagine it will take weeks/months to get back to normal.

It must be a difficult situation for you, being that you are only one month into your relationship. Although you can only hope your new partner learns to accept the medical position you are in, I can understand how tough it will be.

However, you must remember that your overall health and wellbeing is the most important thing of all, and that should be at the fore-front of any decision you make.

#3 Geophory

Geophory

    Junior Member

    ID: 51697

  • Junior Member
  • PipPip
  • 116 posts
  • Gender:Male
  • Location:California

Posted 30 August 2010 - 11:58 AM

I too experienced the same problem. Celexa was the worst med that I've ever taken for sexual side effects but it also significantly helped my depression. Double edged-sword.

I've heard that adding Wellbutrin can help reduce the side effects. You might want to ask your doctor.

#4 backgroundnoises

backgroundnoises

    Just Registered

    ID: 51993

  • Just Registered
  • 2 posts
  • Gender:Female
  • Location:Canada

Posted 30 August 2010 - 06:55 PM

he is very understanding, but he's frustrated because he just doesn't understand, and i'm frustrated because i don't know how to explain it to him. i can't get in to see my doctor for quite some time, and i don't want to just stop taking my meds... they've really helped me in a lot of ways, but they're going to ruin my relationship if i don't change something quick. even with the meds, i'm so depressed about this that i can't bring myself to do anything... all i want to do is lay in bed all day and sleep.

#5 stateofplay

stateofplay

    Newbie

    ID: 51268

  • Newbie
  • Pip
  • 22 posts

Posted 31 August 2010 - 02:31 PM

he is very understanding, but he's frustrated because he just doesn't understand, and i'm frustrated because i don't know how to explain it to him. i can't get in to see my doctor for quite some time, and i don't want to just stop taking my meds... they've really helped me in a lot of ways, but they're going to ruin my relationship if i don't change something quick. even with the meds, i'm so depressed about this that i can't bring myself to do anything... all i want to do is lay in bed all day and sleep.



I would not stop taking the meds, the side effects of stopping suddenly can be really uncomfortable. Maybe you should ask your partner to read this board so he can try to understand.

Other than that, your Doctor is best placed to help you decide which route you should take.

I do feel sorry for you, I am frustrated with myself for the exact same reason, but I would rather take the meds until I am well again. I still remember why I went on the happy tablets in the first place.

Good luck!

#6 fireve

fireve

    Newbie

    ID: 51885

  • Newbie
  • Pip
  • 22 posts
  • Gender:Female
  • Location:Auburn, CA

Posted 01 September 2010 - 01:51 AM

background noises-
Hi, I've been on 40 mg Citolopram for several months. I find that my sex drive has decreased significantly. I am also on birth control pills and lowered sex drive is a normal side effect of those too. My husband and I have been married for a year and I think for every point mine is low, his is high. I find what helps is being around him when he is aroused and doing things or looking at things that turn me on. It is harder to feel turned on, it is harder to enjoy and get into the whole thing, but it still happens I just have to give if some effort. (Sorry if this is TMI!) Just keep trying to experiment with different foreplay techniques, and "helpers".

#7 Irthiya

Irthiya

    Newbie

    ID: 51945

  • Newbie
  • Pip
  • 32 posts
  • Gender:Female
  • Location:UK

Posted 01 September 2010 - 02:22 AM

Hi

I've taken Citalopram in the past and it sent my sex drive sailing out of the window too, all SSRI's do that to me. I have recently tried Effexor which is an SNRI as I thought it may not be so bad, it had the same effect.

I've stopped taking my medication, by slowly tapering the dose, (don't ever just stop outright !), and am still suffering physical side effects (this is a problem with Effexor), but I did think my sex drive would come back pretty quickly, it hasn't ! but it's only 9 days ! and I am in a position where I feel I can try to go without medication, it doesn't sound like you are. I'm hoping once I get through the physical w/d symptoms and feel better physically things will improve.

I agree, with all meds there is the double edged sword, you are the only one who can weigh up the pro's and cons. I admit losing my libido was one of the reasons I came off Effexor. As fireve said there are things you can do to help perhaps.

It is one thing to plod through life in this unsexed state, but quite another to try to explain to a partner, mine is very unsympathetic, mainly as he has never taken any such medication and simply can't understand. He also seems to think, that stopping them was the end of the problem. Like I'm going to be rampant an hour after I stop the
meds !

Seriously though, you have to put your state of mind first, if you really need this med and it helps then unfortunately your sex life may just have to suffer a little. I sympathise 100% with you as this is a recurring problem I've had. Alternatively try a different a/d. I'm very interested in Wellbutrin, as it doesn't seem to have this effect, but it doesn't seem very available where I am. Also I took tricyclics for years and it never had that downside, though it is listed as a possible side effect. Mybe you could chat to your doctor about something to take as well as Citalopram which would balance things up. I don't know if it's acceptable to take Wellbutrin and an SSRI ?
Good luck.

Edited by Irthiya, 01 September 2010 - 02:24 AM.

..In the glass I saw a strange reflection, was that lonely woman really me ?…Oh my friend we're older but no wiser, for in our hearts the dreams are just the same...





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users